Medical Questions > Mental Health > Depression Forum

Why are anti-depressants making it worse?

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
User Profile
So I've been on a few different anti-depressants (Citalopram, Amitryptyline) but mostly they just seem to make me feel a lot worse. For that matter, whenever I take anything in pill form (from vitamins to anti-histamines to other medications) I always feel immeasurably worse. I've observed in other people that they say they often feel tired after taking certain pills but I feel really, really bad, it's like I'm having a really bad allergic reaction, my head and heart will pound and I won't be able to sleep at all, I'll also feel incredibly irritable.

I guess my question is does anyone else find medications make them feel worse, tiredness seems to be common but anything worse than that like I feel? My doctors want me to try anti-depressants but I can't take them for more than a few days since they feel so bad...and they're meant to make me feel better!

I also can't think of a condition which would make me react this way to them, so maybe this a clue to my supposed 'depressed' state...as usual I have no idea

Thanks for reading

Chris
Did you find this post helpful?
First Helper User Profile Frog154
|

replied May 8th, 2011
Experienced User
hi, i think you may have a phicological prblem with tablits, this is as you have said that any tablits have a negative effect on you not just the antideprets.it may be helpfull to mention to your docter that you have this reaction to all tablits as this may help them identify the underling problem which may well not be depression.

it may be posible to get antideprets in liquid form, i know they use them in some hospitals. they can be more expencive but it may help you to take antideprents for long enuff to effect your brain cemistery.

it may be posible to pewrsue talking theripys as an option for dealing with the feelings without drugs.
|
Did you find this post helpful?

User Profile
replied May 8th, 2011
I agree, you may just have allergies. I mean if it's all pills, then it may just be your body rejecting most things in pill form. My body typically does the same thing, but for a different reason.

But I have had one anti-depressant do much worse for me than I ever expected. I took them like I was supposed to, but they made me crazy. I could hear all kinds of voices in my head and I didn't know how to act while on them. I also had sleeplessness, fatigue, and rapid heart beating when on them. It was a struggle just to be normal. I ended up overdosing on them after one crazed night. (This probably had something to do with my schizo symptoms, but I was already a target for it anyways)

I was repeatedly told that those kind of meds should not have been prescribed to me. So if it's anything like that, it could be that you were given the wrong meds.
|
Did you find this post helpful?

User Profile
replied May 9th, 2011
Experienced User
Yeah, I think most people react with fatigue, one girl I knew took them and had to lay down on the floor in the middle of a shop she felt so whacked out. I'm not even sure if they really are making things worse, I'll have to take them again and really see since I suffer sleeplessness, fatigue and pounding heart (amongst other things) sort of on and off anyhow but the bottom line is they don't make me feel any better.

I really am dubious about the whole depression, I can't recall any time I've come across someone who has taken anti-depressants and they've really worked for them Sad
|
Did you find this post helpful?

User Profile
replied May 9th, 2011
Some people can take medication all their lives and be okay with it, but for some reason, there are others who are naturally deterred by it.

It could be that there is an underlying source in which your depression comes from. If so, then your meds are not really going to be effective.
*It's like taking pepto bismol when you have an upset stomach, but the reason you have an upset stomach is because you have diabetes (or whatever) and by combining the two, you only agitate the symptoms even further.

I'm not suggesting that you stop all medication, I'm just saying that it's likely that there's something else going on with you that has been left unnoticed.

I can't take medication because I've already been misdiagnosed once, and I'm not ready to go back down that road just yet.
|
Did you find this post helpful?

User Profile
replied May 10th, 2011
Experienced User
Yeah, this is largely the conclusion I've come to only all tests are coming back normal and the only suggestions doctors can make is that it's either depression or anxiety which I'm sure it's not.

Kinda leaves you in a position of thinking am I going mad or is something being missed here?

Thanks for the input though, it all helps
|
Did you find this post helpful?

User Profile
replied May 10th, 2011
BECAUSE OF THE SIDE FX...TAKE BENZO'S FOR DEPRESSION ..THEY WORK .
|
Did you find this post helpful?

User Profile
replied May 11th, 2011
Experienced User
Which ones are Benzo's?
|
Did you find this post helpful?

User Profile
replied May 15th, 2011
Xanax
|
Did you find this post helpful?

User Profile
replied August 13th, 2012
XANAX,KLONAPIN,ADIVAN,VALUM
|
Did you find this post helpful?

replied July 31st, 2012
Benzo make depression worse - a well known fact! Benzo can trigger depression.
|
Did you find this post helpful?

User Profile
replied August 13th, 2012
no0o0pe sorry your 100% wrong... ssri's dont work.there just a way for them to make $$..my doc told me that... with benzo's u get results rite away.. and u u feel calm and happy
|
Did you find this post helpful?

replied September 20th, 2012
It may be a bit ignorant to say that benzos work for depression. They are anti-anxiety meds that work pretty immediately, but they are by no means a long term solution. I had some pretty severe depression a few years back for which my doctor prescribed citalopram (an SSRI). After six weeks on the medication I had gone from depressed to nearly suicidal. I felt as though I had a hazy veil over my real feelings which only confused me further. After telling my doctor he told me to double the dose (from 40 mg to 80mg) and prescribed an anti-anxiety medication (xanax) in the meanwhile. When I took this it numbed my emotions and temporarily took away all of my bad feelings, but ultimately solved nothing and caused me to ignore my real problems, which were left to worsen while I was high on benzos, and I wasn't taking the lowest dose possible. A doctor's solution often is going to be to prescribe you medication considering it is the least amount of work for him (or her) and writing prescriptions has the biggest payoff for your doctor. Finally two years later I have managed to completely rid my life of SSRIs, benzos, and all other medications and I feel infinitely less depressed. The best advice anyone ever gave me for my depression was turn off the tv, take a walk, and focus on the objects in the distance. It has made more positive difference than any medication ever has. Listen to your body, your heart, your intuition. All of these things have more intuitive knowledge and understanding of your situation than any doctor does. SSRI's are making you feel lethargic and depressed? Don't take them. Breathe deep. Take a walk. Eat well. Sleep well. Change your lifestyle. Chances are you'll feel a lot better. Also, few people seem to be aware of the fact that most SSRIs these days are made with fluoride, a dangerous chemical that decreases sex drive, brain size, and negatively affects many other things in our bodies. Just poke around for information about it and you might rethink the medication route. There are other solutions! Be patient my friend and do your research! Life will get better if you welcome it. The first step may just be to take a walk. Even if it is winter wherever you are, bundle up and take a deep breath of air. Feel the earth beneath your feet! Have sex! Love more! Eat better! I hope this helps Smile
|
Did you find this post helpful?